A man with acute myelocytic leukemia was induced into complete remission after a single injection of L-asparaginase 1,000 international units/kg body weight. Nausea, vomiting, fever, weight loss, muscle wasting, hepatic impairment, pancreatitis, hypoinsulinemia, hyperglycemia, fibrinogenopenia, hypocholesterolemia, malabsorption syndrome, and acute brain dysfunctional syndrome developed. These phenomena of L-asparaginase toxicity can be interpreted as induced asparagine deficiency. A "rescue" infusion of L-asparagine was attempted. After relapse eight months later, the patient again attained remission from L-asparaginase.
Ohnuma T, Holland JF, Nagel G, Arneault GS. Effects of L-Asparaginase in Acute Myelocytic Leukemia. JAMA. 1969;210(10):1919–1921. doi:10.1001/jama.1969.03160360065021
Artificial Intelligence Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.